Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 1, NWS Dodge City, KS

May 5, 2019Meade County, Kansas

NWS Dodge City, KS issued this flash flood warning at May 5, 2019, 6:35 PM CDT for Meade County, Kansas. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2019, 6:35 PM CDT (23:35 UTC)
Expired
May 6, 2019, 12:30 AM CDT
In force
6 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Meade County, KS

The radar

The Dodge City radar (KDDC), 50 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 7:00 PM CDTFLASH FLOOD7 W Fowler, KSFLASH FLOODING THAT RESULTED FROM RAINFALL OF OVER 10 INCHES WASHED OUT A BRIDGE AT THIS LOCATION.
May 5, 8:30 PM CDTHEAVY RAIN 107 W Fowler, KSA RAIN GAUGE THAT HOLDS TEN INCHES OVERFLOWED. THERE WAS EXTENSIVE FLOODING THAT WASHED OUT A BRIDGE NEAR THE PROPERTY. ONE STRUCTURE HAD A SUBSTANTIAL AMOUNT OF WATER IN THE BASEMENT. THE RAIN ACCUMULATED FROM 5:00 PM UNTIL 8:30 PM.
May 5, 9:30 PM CDTHEAVY RAIN 65 W Fowler, KS6 INCH RAIN GAUGE OVERFLOWED. ESTIMATED 7 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
1895 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

990 
WGUS53 KDDC 052335
FFWDDC
KSC119-060530-
/O.NEW.KDDC.FF.W.0001.190505T2335Z-190506T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
635 PM CDT Sun May 5 2019

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  Northeastern Meade County in southwestern Kansas...

* Until 1230 AM CDT.

* At 635 PM CDT, Doppler radar indicated heavy rain across the 
  warned area. Two to three inches of rain have already fallen. 
  Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of northeastern
  Meade County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3745 10018 3732 10024 3735 10049 3747 10049

$$

GERARD
1 follow-up statement
100 
WGUS73 KDDC 060522
FFSDDC

Flash Flood Statement
National Weather Service Dodge City KS
1222 AM CDT Mon May 6 2019

KSC119-060530-
/O.EXP.KDDC.FF.W.0001.000000T0000Z-190506T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Meade KS-
1222 AM CDT Mon May 6 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN MEADE COUNTY WILL EXPIRE
AT 1230 AM CDT...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Areal Flooding, mainly in rural areas, however will 
still be possible through early Monday morning. Please continue to 
heed any remaining road closures.

LAT...LON 3745 10018 3732 10024 3735 10049 3747 10049

$$

RBURG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at May 5, 6:00 PM CDT, 35 minutes earlier.

Area forecast discussion, May 5, 6:00 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 PM CDT Sun May 5 2019

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Monday)
Issued at 103 PM CDT Sun May 5 2019

The focus for thunderstorm chances shift slighty east across
southwest Kansas and into portions of central Kansas this evening
ahead of a slowly deepening surface low in extreme southwest Kansas.
A prevailing southerly flow will further enhance moisture advection
into central Kansas as a sharpening dryline attendant to the surface
low remains situated across southwest Kansas. Steepening low/mid
level lapse rates ahead of the dryline and more than sufficient
instability will set the stage for thunderstorm development later
this afternoon as a series of H5 vort maxima eject out of the
Colorado Rockies into the high plains. SBCAPE values upward of 2500
to 3000 J/kg, favorable 0-3km shear at 30kt, and a modest +60kt
westerly flow aloft will increase severe potential with large hail
and damaging winds the main threat. An isolated tornado cannot be
ruled out.

As for temperatures, look for lows back down into the 50s(F) tonight.
For Monday, highs will be dependent on how far south a cold front
pushes southward into western/central Kansas before stalling out.
Highs are expected to be in the mid/upper 60s(F) to possibly near 70F
behind the boundary in central Kansas Monday afternoon with the
lower/mid 80s(F) more likely closer to the Oklahoma border.

.LONG TERM...(Monday night through Sunday)
Issued at 230 PM CDT Sun May 5 2019

Regardless of weak ridging aloft moving out of the Southern Rockies
into the Western High Plains Monday, thunderstorms will be possible
Monday evening in vicinity of a cold front projected to push
southward through much of western and central Kansas late in the
day. Although upper level westerlies will be relativly weak,
abundant moisture/instability and sufficient forcing associated with
the frontal boundary should be enough to trigger thunderstorm
development across portions of southwest and central Kansas toward
the evening hours. Thunderstorm chances continue each day through at
least Wednesday due to little movment of the aforementioned frontal
boundary while an upper level trough pushes ashore into the Desert
Southwest Tuesday, setting up an increasingly difluent southwest
flow aloft across the Western High Plains.

Near to a little below normal temperatures are likely dependent on
the orientation of a near stationary frontal boundary draped across
the area Tuesday. Should see highs generally up into the 60s(F)
and the lower/mid 70s(F). Cooler air begins to spread into western
Kansas behind a strong cold frontal passage late Wednesday. Could
see a wide range of temperatures Wednesday with highs possibly
only up into the 50s(F) toward west central Kansas to the 70s(F)
further southeast...all dependent on timing of the front.
Significantly cooler air spilling into the area may limit highs
to the 50s(F) Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 600 PM CDT Sun May 5 2019

Scattered thunderstorms will track slowly east-southeast across
southwest Kansas into central Kansas through late this evening,
potentially affecting all terminal sites with gusty outflow winds
and large hail. Otherwise, predominately VFR conditions can be
expected through late this evening. Low level stratus is then
expected to develop along and behind a cold front as it pushes
southward across western and central Kansas overnight. MVFR cigs
will be possible at KHYS initially generally after 09Z and
potentially IFR cigs toward daybreak. MVFR cigs may reach as far
south/southwest as KGCK and KDDC. Besides possible gusty outflow
winds from vicinity thunderstorms, southerly winds generally 10 to
30kt will persist across central and portions of southwest Kansas
through late this evening as a surface low remains anchored
across extreme southwest Kansas. Southerly winds are expected to
subside overnight with the loss of daytime heating.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  76  54  71 /  60  40  50  50
GCK  53  71  51  68 /  20  40  50  50
EHA  52  82  53  75 /  10  20  30  30
LBL  55  82  55  74 /  30  30  40  40
HYS  55  65  49  61 /  30  50  70  60
P28  57  80  57  73 /  30  50  50  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, May 5, 3:52 PM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
352 PM CDT Sun May 5 2019

KSZ030-031-043>046-061>066-074>081-084>090-060945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
352 PM CDT Sun May 5 2019 /252 PM MDT Sun May 5 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Isolated thunderstorms are expected to develop late this afternoon
in the vicinity of a sharpening dryline extending across southwest
Kansas, then move eastward into central Kansas through this evening.
Some storms may be severe capable of producing up to tennis ball
size hail and damging winds 60 to 70 mph. An isolated tornado cannot
be ruled out.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Strong to severe thunderstorms will be possible across portions of
southwest and central Kansas each day through Wednesday. Large hail,
damaging winds, and heavy rainfall will be the main threats with the
strongest storms. Tornadoes may be possible as well.

Days 2-7 Hazards
----------------
* Monday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Tuesday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Wednesday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 PM generally east of a
Dighton to Liberal line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 5, 5:27 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
527 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             5 N MEADE               37.36N 100.34W
05/05/2019  E1.00 INCH       MEADE              KS   TRAINED SPOTTER

&&
Local storm report, May 5, 5:29 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
529 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             5 N HANSTON             38.19N 99.72W
05/05/2019  E1.50 INCH       HODGEMAN           KS   LAW ENFORCEMENT

            REPORTED AT 228 ROAD AND T ROAD HANSTON.

&&
Local storm report, May 5, 5:49 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
549 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TORNADO          8 N HOWELL              37.89N 100.19W
05/05/2019                   FORD               KS   TRAINED SPOTTER

&&
Local storm report, May 5, 5:50 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
550 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TORNADO          7 N HOWELL              37.88N 100.19W
05/05/2019                   FORD               KS   NWS EMPLOYEE

&&
Local storm report, May 5, 6:08 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
608 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             4 SW CIMARRON           37.77N 100.40W
05/05/2019  E1.00 INCH       GRAY               KS   TRAINED SPOTTER

&&
Local storm report, May 5, 6:24 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
624 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TORNADO          5 N MISSLER             37.39N 100.42W
05/05/2019                   MEADE              KS   TRAINED SPOTTER

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:06 PM CDTSpecial Weather StatementDDCKearny54 min
May 5, 6:48 AM CDTSpecial Weather StatementDDCClark57 min
May 5, 8:52 AM CDTSpecial Weather StatementDDCComanche53 min
May 5, 4:03 PM CDTSpecial Weather StatementDDCMeade57 min
May 5, 4:13 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny47 min
May 5, 4:18 PM CDTSevere Thunderstorm WarningDDCGray, Meade57 min
May 5, 4:55 PM CDTSpecial Weather StatementDDCHodgeman50 min
May 5, 4:59 PM CDTSpecial Weather StatementDDCFinney, Gray46 min
May 5, 5:05 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee55 min
May 5, 5:14 PM CDTSevere Thunderstorm WarningDDCMeade61 min
May 5, 5:18 PM CDTSevere Thunderstorm WarningDDCFinney, Gray57 min
May 5, 5:32 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Gray, Hodgeman43 min
May 5, 5:37 PM CDTTornado Warning Tornado observedDDCFord23 min
May 5, 5:46 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens44 min
May 5, 6:07 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa33 min
May 5, 6:10 PM CDTSevere Thunderstorm WarningDDCFord, Gray37 min
May 5, 6:16 PM CDTSevere Thunderstorm WarningDDCMeade44 min
May 5, 6:19 PM CDTSevere Thunderstorm WarningDDCFord41 min
May 5, 6:22 PM CDTSevere Thunderstorm WarningDDCEllis, Rush53 min
May 5, 6:24 PM CDTTornado Warning Tornado observedDDCMeade36 min
May 5, 6:48 PM CDTSevere Thunderstorm WarningDDCGray57 min
May 5, 6:58 PM CDTTornado Warning Tornado observedDDCMeade32 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.